The Federal Institute for Drugs and Medical Devices (BfArM) points out an increased risk of serious side effects when taking certain cold medicines. People with severe uncontrolled high blood pressure and kidney disease are particularly at risk. You are strongly advised not to take the medication.
After an increased risk of posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS) was demonstrated in connection with the use of flu and cold medications based on pseudoephedrine, the BfArM has published recommendations for minimizing the risk.
Side effects of pseudoephedrine
Pseudoephedrine is used as an active ingredient primarily in medicines against cold and flu symptoms, but also against allergic rhinitis. In recent years, however, there has been increasing evidence that medicines containing pseudoephedrine can lead to serious side effects.
Taking it also appears to significantly increase the risk of PRES and RCVS, with certain people apparently being particularly at risk. “PRES and RCVS are rare diseases that are associated with a reduced blood supply to the brain and can lead to serious, life-threatening complications,” explains the BfArM.
For example, PRES can cause headaches, blurred vision, confusion and seizures. Severe headaches are also a typical symptom of RCVS. In addition, vision problems, speech problems, numbness in the limbs and seizures can occur.
Although both symptoms are usually reversible with timely diagnosis and treatment, they do pose a risk for those affected.
Who is at risk?
To minimize the risks, medicines containing pseudoephedrine should not be used in patients with severe or uncontrolled (untreated or treatment-resistant) high blood pressure, warns the BfArM with reference to the recommendations of the Committee for Medicinal Products for Human Use (CHMP) of the European Medicines Agency (EMA).
Its use should also be avoided in patients with severe acute and chronic kidney disease or kidney failure, and healthcare professionals should advise patients to stop taking it immediately and seek medical treatment if symptoms of PRES or RCVS occur. according to the BfArM.
Point out risks
According to the BfArM, the product information of all medicines containing pseudoephedrine must now be updated to point out the risks related to PRES and RCVS as well as the recommended measures. (fp)